Part Two…Year 3 to 5

White as milk to red as a tomato, my story is about to get very real. Just to warn you the pictures displayed below are pretty graphic. It may be difficult for you to look at them but it’s me, as real and painful as it can be.

So if you have read part one of my health journey, you would know by May 2015 I was exhausted and felt hopeless. I decided that at the end of May it was time to take a sick leave from my part-time hospital job and focus solely on my health and business. Well, little did I know that I would NEVER be returning back to my hospital job and eventually I would completely stop my business after eight and half years.

Okay, so lets rewind back to January 2015 for a second…where my blood tests indicated that I had a parasite called Strongyloidiasis. My doctors think I may have gotten this parasite while I was in South Africa in early 2012. My infectious disease doctor wanted to treat me with an antibiotic. As I mentioned in my pervious post, I noticed that whenever I would take medications I would get a skin rash. I addressed my concern about taking the medication (which was ignored), however I agreed to take the antibiotic only after I tried taking a natural remedy first. Sadly, the natural remedy I took didn’t work so in June 2105 I agreed to take the antibiotic prescribed by my specialist. I took 3 capsules one day and one week later took another 3 capsules. Well, within those two weeks of taking the antibiotics my entire body from head to toe broke out into a rash. My infectious disease doctor had never seen a reaction like mine before from this medication. His response was “Wow, you must be very sensitive.” REALLY??!!

So, I let my skin heal on its own without taking any antibiotics or topical creams. Within 3 weeks my skin was almost healed but I had one area that just wasn’t going away, so I went to see two different dermatologists who told me it was infected eczema and gave me a high potent – level four topical steroid to use. I didn’t know at the time but this topical steroid cream that I was given is linked to cancer (if I only knew then what I know now). I used the cream on my skin for two to three days and then stopped as the rash healed. A week or two later the skin rash came back again even worse from head to toe. This body rash would reappear every time I stopped using the steroid cream. This flare happened another two or three times until I had what I like to call “my Jesus moment”. I got my knees sobbing praying to God to give me sign or some answers as to what was happening to me.

On August 21st, 2015, I went on my Facebook (FB) to check my FB feeds and saw an article a friend of mine had shared about a young boy who was told he had eczema but really had Red Skin Syndrome (RSS), also known as Topical Steroid Withdrawal (TSW). This is a skin condition where your skin is addicted to topical steroids. I immediately identified myself through this little boy after looking at his pictures and reading his story. I knew right away I had RSS/TSW. This article was my sign from God. That night I stayed up until 5am researching like crazy. I found a dermatologist in California who specialized in RSS/TSW and booked a flight a week or so later to see him.

I painfully wrapped my oozing, red, bleeding, burning arms in gauze and hopped on a plane to LA with an amazing friend by my side, as my parents were away in Europe. They had no clue what was going on besides the fact that I had a body rash but didn’t know to what extent or else they would have been on the first flight back home. I didn’t want to ruin their vacation, so I left out some details about the severity of my skin flare and waited for them to arrive home so I can surprise them;)

Now thinking back I truly don’t know how I got on that plane in so much pain but I did it. Long story short, within five minutes of seeing the dermatologist I was told I had 100% had RSS/TSW. Unfortunately, there isn’t a treatment for RSS/TSW, the only way to heal is to stop using any oral and or topical cortisone cold turkey and let your body naturally detox all of the chemicals and toxins out of your body.

Healing can take anywhere from one to four years, as it varies for each person. Topical steroid withdrawal is extremely painful and is compared to a withdrawal of a heroin addict. The doctor warned me it would be very painful and the worst rollercoaster ride I’ve ever been on…oh he was so NOT lying about that!

As for all of my other health issues, unfortunately he didn’t have any answers, besides telling me I was sensitive in the head regarding all of my food allergies (THANKS). My health situation is a lot more complicated than the typical RSS/TSW patient. Usually patients with RSS/TSW have been using topical steroids for more than two weeks, several months or years on end. That wasn’t my case. Again it’s very complicated.

To clarify RSS is the name of the skin condition and it is called TSW once you stop using any topical steroids, which is when the withdrawal starts. For me my TSW started on August 21st, 2015.

Listed below are the side effects of TSW that I personally have experienced. Others with TSW may have similar or different side effects as it varies for each person.

  • Severe itchy and scratching
  • Skin burning
  • Severe dry skin
  • Skin peeling off daily in chunks from my scalp to my entire body
  • Oozing on my scalp, face, arms, stomach, legs, inner knees and armpits
  • Hair loss (balding)
  • Skin boils
  • Visibly red skin
  • Nerve pain in my toes
  • Elephant skin on my knees (Google it)
  • Cuts & bleeding on my entire body
  • Insomnia
  • Ear infections
  • Body chills
  • Body tingles and severe shaking
  • Severe body weakness
  • Bedridden/couch-ridden for nearly 11 months
  • Housebound for over a year
  • Severe food allergies
  • Enlarged/swollen lymph nodes

      

It’s difficult to explain what exactly I’ve been through and continue to deal with on a daily basis, unless you’ve actually gone through it yourself. The pain is simply indescribable. I pray no one EVER has to go through this pain and struggle. Primarily this is why I’m sharing my story. I feel like seeing pictures of my journey allows others a very small glimpse of my real life health drama.

So, how am I doing now?

Well, I’m nowhere in the clear. I take two steps forward and ten steps back. I continue to have skin flares on and off. I am still dealing with several internal infections, dental issues and food allergies (internally nothing has really changed). Everyday is so unpredictable. There’s truly never a dull moment. There are moments where I feel mentally, emotionally and physically drained. I have such a long journey ahead but I’m learning to surrender to how my life used to be and accept my new “normal” for now. I believe that everything happens for a reason and that God has a bigger and more beautiful plan for me. For now, I’m just letting my body do its thing and heal itself, because I believe it can and will.

It shall pass!

Maria xoxo

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave

SaveSave